The optimal reinsurance strategy – the individual claim case. (English) Zbl 1231.91151

Summary: This paper is concerned with the optimal form of reinsurance when the cedent seeks to maximize the adjustment coefficient of the retained risk (related to the probability of ultimate ruin) – which we prove to be equivalent to maximizing the expected utility of wealth, with respect to an exponential utility with a certain coefficient of risk aversion-and restricts the reinsurance strategies to functions of the individual claims, which is the case for most nonproportional treaties placed in the market.


91B30 Risk theory, insurance (MSC2010)
93E20 Optimal stochastic control
Full Text: DOI


[1] Arrow, K.J., Uncertainty and the welfare of medical care, The American economic review, LIII, 941-973, (1963)
[2] Bhattacharya, R.; Waymire, E.C., A basic course in probability theory, (2007), Springer-Verlag New York · Zbl 1138.60001
[3] Borch, K., 1960. An attempt to determine the optimum amount of stop loss reinsurance. In: Transactions of the 16th International Congress of Actuaries, pp. 597-610.
[4] Borch, K., The optimum reinsurance treaty, ASTIN bulletin, 5, 293-297, (1969)
[5] Bowers, N.L.; Gerber, H.U.; Hickman, J.C.; Jones, D.A.; Nesbitt, C.J., Actuarial mathematics, (1987), Society of Actuaries Chicago · Zbl 0634.62107
[6] Cai, J.; Tan, K.S.; Wenga, C.; Zhangc, Y., Optimal reinsurance under var and CTE risk measures, Insurance: mathematics and economics, 43, 185-196, (2008) · Zbl 1140.91417
[7] Centeno, M.L., Excess of loss reinsurance and the probability of ruin in finite horizon, ASTIN bulletin, 27, 1, 59-70, (1997)
[8] Deprez, O.; Gerber, H.U., On convex principles of premium calculation, Insurance: mathematics and economics, 4, 179-189, (1985) · Zbl 0579.62090
[9] Dickson, D.; Waters, H., Reinsurance and ruin, Insurance: mathematics and economics, 19, 61-80, (1996) · Zbl 0894.62110
[10] Duvall, R., 1999. A Bayesian Approach to Negative Binomial Parameter Estimation., Casualty Actuarial Society Forum, pp. 377-386.
[11] Froot, K.A., The market for catastrophe risk: A clinical examination, Journal of financial economics, 60, 529-571, (2001)
[12] Gajek, L.; Zagrodny, D., Insurer’s optimal reinsurance strategies, Insurance: mathematics and economics, 27, 105-112, (2000) · Zbl 0964.62099
[13] Gajek, L.; Zagrodny, D., Reinsurance arrangements maximizing insurer’s survival probability, Journal of risk and insurance, 71, 3, 421-435, (2004)
[14] Gamkrelidze, R.V., Principles of optimal control theory, (1978), Plenum Press · Zbl 0401.49001
[15] Gerber, H.U., ()
[16] Guerra, M., Centeno, M.L., 2010. Optimal reinsurance for variance related premium calculation principles. ASTIN Bulletin (in press). · Zbl 1230.91073
[17] Guerra, M.; Centeno, M.L., Optimal reinsurance policy: the adjustment coefficient and the expected utility criteria, Insurance: mathematics and economics, 42/2, 529-539, (2008), http://dx.doi.org/10.1016/j.insmatheco.2007.02.008 · Zbl 1152.91583
[18] Hesselager, O., Some results on optimal reinsurance in terms of the adjustment coefficient, Scandinavian actuarial journal, 1, 80-95, (1990) · Zbl 0728.62100
[19] Johnson, N.; Kotz, S.; Kemp, A., Univariate discrete distributions, (1993), John Wiley & Sons
[20] Kaas, R.; Goovaerts, M.; Dhaene, J.; Denuit, M., Modern actuarial risk theory: using R, (2008), Springer · Zbl 1148.91027
[21] Kaluszka, M., Optimal reinsurance under Mean-variance premium principles, Insurance: mathematics and economics, 28, 61-67, (2001) · Zbl 1009.62096
[22] Kaluszka, M., An extension of arrow’s result on optimality of a stop loss contract, Insurance: mathematics and economics, 35, 524-536, (2004) · Zbl 1122.91343
[23] Kaluszka, M., Optimal reinsurance under convex principles of premium calculation, Insurance: mathematics and economics, 36, 375-398, (2005) · Zbl 1120.62092
[24] Lang, S., Real and functional analysis, (1993), Springer-Verlag New York · Zbl 0831.46001
[25] Pitrebois, S.; Walkin, J.; Denuit, M., Bonus malus systems with varying deductibles, ASTIN bulletin, 35, 261-274, (2005) · Zbl 1141.62344
[26] Quarteroni, A.; Sacco, R.; Saleri, F., Numerical mathematics, (2000), Springer-Verlag New York · Zbl 0943.65001
[27] Rudin, W., Real and complex analysis, (1987), McGraw-Hill International Singapore · Zbl 0925.00005
[28] Rudin, W., Functional analysis, (1991), McGraw-Hill International Singapore · Zbl 0867.46001
[29] Sundt, B.; Jewell, W., Further results on recursive evaluation of compound distributions, ASTIN bulletin, 12, 27-39, (1981)
[30] Viswanthan, K.; Lemaire, J., Bonus-malus systems in a deregulated environment: forecasting market shares using diffusion models, ASTIN bulletin, 35, 299-319, (2005) · Zbl 1155.91405
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.